Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

In hospital with food poisoning. Received Heperin shots for blood clots. Suffered low platelets. Need to get tooth extracted. Remedy?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I was just in hospital with food poisoning. While there I received Heperin shots for blood clots. They discovered I was allergic to it. My platlets went down to 85,000 as of Sept 5. They stopped the shots and on 9/6 it was back up to 92,000. I don't know what it is at this point, but I need a tooth extracted and the dentist is hesitant to do it because of the low platlets. Can you tell me if it is XXXXXXX if I would have a tooth extracted right now.
Posted Mon, 30 Sep 2013 in Blood Disorders
Answered by Dr. Kerry Pottinger 26 minutes later
Brief Answer:
Not advisable to have tooth extracted at present.

Detailed Answer:
Thank you for using Healthcare Magic.
One of the side-effects of heparin is to lower the platelets. By stopping the heparin the platelets would be expected to increase towards normal as they have in your case.
Platelets are needed for normal clotting of the blood. There is a risk of bleeding when a tooth is extracted so your dentist will need the platelets to be above a safe level to avoid excessive bleeding.
A level of 100,000 is often considered an acceptable level to avoid profuse bleeding with extraction of a tooth. I would agree with your dentist that 92,000 is rather low to continue with the extraction. It would be safer for you to wait until your platelets have increased further.
I hope this is helpful information. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor